Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jun 19, 2017, 3:44 PM CDT for Bottineau County, Pierce County, Rolette County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 3:44 PM CDT (20:44 UTC)
- Expired
- Jun 19, 2017, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Pierce County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 71 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WWUS83 KBIS 192044
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
344 PM CDT MON JUN 19 2017
NDZ003>005-012-013-192130-
McHenry-Bottineau-Rolette-Renville-Pierce-
344 PM CDT MON JUN 19 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOTTINEAU...
SOUTHEASTERN RENVILLE...PIERCE...NORTHERN MCHENRY AND ROLETTE
COUNTIES UNTIL 430 PM CDT...
At 341 PM CDT, radar indicated an area of showers and thunderstorms
across north central North Dakota. Movement was southeast at 40 mph.
Winds gusts to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rugby, Bottineau, Rolla, Dunseith, Rolette, Towner, Glenburn, St.
John, Willow City, Upham, Newburg, Denbigh, Balta, Souris, Wolford,
Belcourt, Barton, International Peace Garden, Shell Valley and
Berwick.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
from the National Weather Service.
LAT...LON 4873 9953 4872 9949 4837 9949 4837 9985
4802 9985 4802 9981 4793 9982 4853 10125
4890 10092 4900 9999 4900 9952
TIME...MOT...LOC 2041Z 289DEG 35KT 4899 9949 4837 10080
$$
HEINERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:47 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 19, 1:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 147 PM CDT Mon Jun 19 2017 .SHORT TERM...(This evening through Tuesday) Issued at 147 PM CDT Mon Jun 19 2017 The risk of strong to severe thunderstorms from north central ND into the James River Valley this afternoon will be replaced with cool overnight temperatures and a day with light winds Tuesday. As of 1845 UTC, low-topped convection is intensifying across far southern Canada ahead of a strong mid-level vorticity maximum that is forecast to reach northeast ND by early evening. Forcing for ascent from resultant DCVA aloft and in association with a southeast-moving surface cold frontal zone is still expected to drive rapidly-southeastward-moving thunderstorms this afternoon. Forecast and RAP-objectively-analyzed soundings still support a weakly buoyant air mass with MLCAPE up to 500 J/kg, but intense deep-layer wind fields are yielding 0-6-km bulk wind differences of 60 to 70 kt in support of an organized, low CAPE, high shear convective situation. CAMs through the 17 UTC HRRR and 15 UTC ESRL HRRR remain in strong agreement with their support of potentially severe convection with maximum updraft helicity tracks of 50 to 75 m2/s2 in the 20 to 00 UTC time range, especially in north central ND where brief supercell structures may be favored before upscale growth into a line perhaps occurs with expanding cold pools. The high-based nature of the convection related to the relatively dry boundary layer will favor evaporational cooling and thus enhanced downdrafts, and the strong environmental winds will favor strong momentum transfer, both in support of potentially damaging wind gusts at the surface. The cold temperatures aloft and strongly-tilted updrafts suggest potential for marginally- severe hailstones with the most intense cores, as well, though HAILCAST output from the 00 and 12 UTC NSSL WRF-ARW was very unimpressive with peak model hail sizes less than an inch. We expect convection to rapidly shift southeast of the area by about 01 UTC. Surface high pressure will follow the cold front into the area overnight and is expected to be in control of the weather during the time of optimum radiational cooling prior to sunrise. Given observed temperatures upstream in Canada beneath that ridge axis and the tendency for guidance to underestimate radiational cooling in these scenarios, we relied on the coldest edge of 12 UTC model guidance for forecast lows tonight. Thus, we are advertising widespread lows in the lower to middle 40s F. The proximity of the surface ridge will ensure light winds for once on Tuesday, while building heights aloft will yield a dry day, with forecast highs from the 70s F in the James River Valley to the mid 80s in southwest ND where southerly return flow and warm advection will take hold by afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 147 PM CDT Mon Jun 19 2017 Very cool, below-normal temperatures from late this week through the weekend highlight the long term forecast period. Based on the 00 and 12 UTC global models, our confidence remains high that a mean 500 mb trough will develop over the region by Friday in response to an upstream ridge building across British Columbia. The transition from initially-zonal flow aloft will be heralded by a dynamic shortwave trough and surface cold frontal passage Wednesday afternoon. Mid-level warm air advection on the nose of a 35-45 kt low-level jet in advance of that shortwave may yield some elevated convection Tuesday night and Wednesday. Model- derived soundings suggest enough MUCAPE in the face of steepening mid-level lapse rates associated with a pulse of elevated mixed layer air spreading across the northern Plains to support a few thunderstorms in that batch of elevated convection. Any chance of stronger, surface-based thunderstorms on Wednesday afternoon is a topic of much lower confidence owing to uncertainty with both the potential for early-day convection to slow destabilization, and a more real possibility that the surface cold front will have moved east of the local area by the time that wind shift is able to act upon the destabilizing boundary layer. True to that point, the 12 UTC GFS has the front into the Red River Valley by the time that occurs, while the 12 UTC NAM simulates a slow enough passage to allow for afternoon storms in the James River Valley. We are more certain that gusty northwest winds will likely follow that front, in the west Wednesday, and area-wide on Thursday. By Friday and Saturday, the 00 UTC NAEFS calls for temperatures at 850 mb falling to the 4 to 8 C range underneath the trough, which is near the 10th percentile of those temperatures for this time of the year. The 00 UTC CIPS Analog guidance not only calls for a 95 percent probability of below-normal temperatures for the weekend, but its actual analog dates (most of which were from May and early June) only had highs greater than 70 F in roughly 30 percent of the cases. The opportunity for precipitation in that time is less certain, with the 00 UTC ECMWF slower and stronger with a shortwave trough and thus wetter than both the 12 and 00 UTC GFS runs. The GFS ensemble plumes suggest wide spread in the possibility of precipitation, as well, but it's worth noting that the 12 UTC GFS did indeed take a step toward the wetter side of solutions, albeit with a faster wave timing than the ECMWF. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 147 PM CDT Mon Jun 19 2017 A rapidly-moving line of strong to possibly severe thunderstorms is forecast to move southeast across north central and extreme northwest ND into the James River Valley this afternoon, exiting the area by 01 UTC. Localized MVFR to IFR conditions, damaging surface winds and large hail are possible with the most intense storms. Otherwise, VFR conditions will prevail for the 18 UTC TAF cycle as high pressure builds into the region overnight. Gusty northwest winds will also diminish this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Jun 19, 2:18 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 218 PM CDT Mon Jun 19 2017 NDZ002>005-010>013-021>023-025-036-037-048-051-201930- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Kidder-Stutsman-La Moure-Dickey- 218 PM CDT Mon Jun 19 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will move quickly southeastward across north central North Dakota and the James River Valley this afternoon and early evening. A few storms could be strong to severe with large hail to quarter size and damaging winds to 65 mph. The threat of storms will end by about 7 PM CDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday night and Wednesday, and again Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and early evening. NDZ001-009-017>020-031>035-040>047-050-201930- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons-Logan-McIntosh- 218 PM CDT Mon Jun 19 2017 /118 PM MDT Mon Jun 19 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday night across western North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
In the hours before
Special weather statement, Jun 19, 3:12 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Bismarck ND 312 PM CDT MON JUN 19 2017 NDZ003-004-011-012-192100- McHenry ND-Bottineau ND-Ward ND-Renville ND- 312 PM CDT MON JUN 19 2017 ...STRONG .WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES UNTIL 400 PM CDT... At 310 PM CDT, Doppler radar was tracking showers and thunderstorms along a line extending from 4 miles northeast of Maxbass to 8 miles northwest of Minot Air Force Base. Movement was southeast at 35 mph. Wind gusts to 45 mph will be possible with these showers and thunderstorms. Locations impacted include... Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer, Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich, Russell, Bantry, Eckman and Wolseth. LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108 TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150 CJS
Special weather statement, Jun 19, 3:13 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Bismarck ND 313 PM CDT MON JUN 19 2017 NDZ003-004-011-012-192100- McHenry ND-Bottineau ND-Ward ND-Renville ND- 313 PM CDT MON JUN 19 2017 ...STRONG WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES UNTIL 400 PM CDT... At 310 PM CDT, Doppler radar was tracking showers and thunderstorms along a line extending from 4 miles northeast of Maxbass to 8 miles northwest of Minot Air Force Base. Movement was southeast at 35 mph. Wind gusts to 45 mph will be possible with these showers and thunderstorms. Locations impacted include... Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer, Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich, Russell, Bantry, Eckman and Wolseth. LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108 TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150 CJS
Special weather statement, Jun 19, 3:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
344 PM CDT MON JUN 19 2017
NDZ003>005-012-013-192130-
McHenry-Bottineau-Rolette-Renville-Pierce-
344 PM CDT MON JUN 19 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOTTINEAU...
SOUTHEASTERN RENVILLE...PIERCE...NORTHERN MCHENRY AND ROLETTE
COUNTIES UNTIL 430 PM CDT...
At 341 PM CDT, radar indicated an area of showers and thunderstorms
across north central North Dakota. Movement was southeast at 40 mph.
Winds gusts to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rugby, Bottineau, Rolla, Dunseith, Rolette, Towner, Glenburn, St.
John, Willow City, Upham, Newburg, Denbigh, Balta, Souris, Wolford,
Belcourt, Barton, International Peace Garden, Shell Valley and
Berwick.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
from the National Weather Service.
LAT...LON 4873 9953 4872 9949 4837 9949 4837 9985
4802 9985 4802 9981 4793 9982 4853 10125
4890 10092 4900 9999 4900 9952
TIME...MOT...LOC 2041Z 289DEG 35KT 4899 9949 4837 10080
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:39 PM CDT | Special Weather Statement | BIS | Kidder | 36 min |
| Jun 18, 9:31 PM CDT | Special Weather Statement | BIS | Dickey | 29 min |
| Jun 19, 3:12 PM CDT | Special Weather Statement | BIS | McHenry | 48 min |
| Jun 19, 3:13 PM CDT | Special Weather Statement | BIS | McHenry | 47 min |
| Jun 19, 5:25 PM CDT | Special Weather Statement | BIS | Wells | 50 min |
| Jun 19, 6:54 PM CDT | Special Weather Statement | BIS | Stutsman | 36 min |
Nearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.